Funnel Cloud, Palm Beach
- When
- April 1, 2:15 PM EST
- Where
- Palm Beach County, 0.69 mi N of Boca Raton
- Reported by
- Trained Spotter
- Coordinates
- 26.360, -80.080
A trained spotter reported a funnel cloud near Glades Road and US 1 in Boca Raton.
A cold front over Central Florida helped to trigger showers and thunderstorms across South Florida during the afternoon. One of these storms produced a funnel cloud near Boca Raton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A cold front over Central Florida helped to trigger showers and thunderstorms across South Florida during the afternoon. One of these storms produced a funnel cloud near Boca Raton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 1, 1:54 PM EST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Miami FL 254 PM EDT Fri Apr 1 2022 .SHORT TERM (Now through Saturday)... Surface observations and the 12z MFL upper air sounding from earlier this morning indicate sufficient moistening of the boundary layer over the last 24 hours. Abundant moisture, the stagnation of a weak frontal boundary just to the north of the region, and the combination of insolation and diurnal heating will set the stage for a humid hot day across South Florida with the potential of showers/thunderstorms for a portion of the area today. Shifting gears to a synoptic scale, A mid level trough continues to propagate across the northeastern United States with an associated frontal boundary at the surface extending down into central Florida. This surface frontal boundary has been gradually slowing over the last several hours and continues to gradually sag southward across the peninsula. As we remain to the south of the frontal boundary, we continue to reside in the warm sector where warm air advection and moisture transport continues in earnest. Southerly flow, albeit light, will continue across the area today with southwesterly flow just above the surface. Storm motion will be to the northeast as southwesterly flow acts to steer convection in that direction. This will also factor into where the greatest coverage of shower and thunderstorm chances will reside today which will be across the Lake Okeechobee region and Palm Beach County. Taking a look at the earlier 12z RAOB sounding, there are a few parameters that remain quite interesting on the sounding. The DCAPE value of 1134J/kg indicates the potential for some stronger winds with downbursts later today if a convective core is able to get tall enough vertically. Moving on, the Effective Bulk Shear value of 35 kts indicates the borderline/marginal potential for some stronger convection which could support the potential for a few strong (maybe an isolated severe) storms across the area, especially across inland portions of South Florida and Palm Beach County. Storm mode will be multicellular in nature with propagation occurring along outflow boundary and the edges of the residual cold pool. The main hazards today will be the threat of strong wind gusts, small to marginally severe hail, and heavy rainfall. Given the progression of the sea- breeze inland and the enhanced vorticity along the boundary, cannot rule out the potential for a brief tornado along the northeastern half of South Florida as shear and SRH can be locally enhanced if a thunderstorm develops along the boundary. While today's strong to severe storm is very conditional in nature, if a storm was able to tap into favorable conditions, an isolated severe thunderstorm or two is certainly possible later this afternoon. Dewpoints in the low to mid 70s across the area, which when coupled with temperatures in the upper 80s to low 90s will create muggy and moist conditions. Although storm motion should be fairly brisk in nature, back-building of convection or a large amount of precipitation in a short period of time could create localized flooding in urban areas. On a related note, although atmospheric moisture has made a return to the region, radar reflectivity via KAMX still indicates several smoke plumes still arising from the Everglades/interior areas of South Florida which illustrates just how dry it has been over the last several weeks. Given the shifting of prevailing flow to a SSW direction late today into tonight, there is the potential for smoke from active wildfires to blow into the western suburbs of the East coast metro areas. Light and variable winds overnight and the stalled frontal boundary will allow for moisture to pool across the area, which may allow for patchy dense fog to develop across inland portions of South Florida overnight. Fog development could also be enhanced depending on the amount of precipitation that falls today. A similar pattern is in store for Saturday as diurnally driven showers and thunderstorms will once again be in the cards during the afternoon hours. Still some uncertainty on where exactly the stalled frontal boundary will remain, as it could drift northward or sag a little further south. Current thinking is that convection should be a little more widespread in nature across the area, and thus the threat for a few strong to severe storms will be possible over a larger area than today. As of this morning, SPC placed the northern extent of South Florida in a slight risk (2 of 5) and much of the rest of South Florida in a marginal risk (1 of 5). Strong diurnal heating, modest mid level lapse rates, muggy dewpoints, and enhanced surface convergence due to sea-breeze boundaries could provide favorable conditions for a few strong to severe thunderstorms to develop across the area during the afternoon hours. storm mode may be organized in nature, with the potential of supercells developing in areas of locally enhanced shear. Strong wind gusts as well as small to marginally severe hail will be the primary hazards during Saturday afternoon. Once again cannot rule out a brief tornado or two, as the sea-breeze boundary's vorticity could allow for a brief spin up or two along a boundary. Heavy rainfall in a short amount of time could also lead to localized urban flooding along the East coast metro areas. .LONG TERM (Saturday Night through Thursday)... The aforementioned frontal boundary will gradually decay through early next week as residual moisture remains draped across South Florida. Meanwhile, a large surface ridge of high pressure will build in behind a departing upper-level trough to the north preventing any retrograde northward of the decaying boundary. Although the frontal boundary will become frontolytic in nature,the additional moisture when coupled with diurnal heating will still support the potential of afternoon showers and thunderstorms on Sunday afternoon with the continued potential of a few strong to marginally severe thunderstorms. In addition to lightning and localized flooding, strong wind gusts and small hail is once again possible with the strongest thunderstorm activity. The greatest threat for a stronger storm or two will remain across the Lake Okeechobee region and northern inland portions of South Florida. Residual moisture will remain with us for much of the extended period as afternoon shower and thunderstorm chances persist through the foreseeable future before another frontal boundary approaches the region by late week. Temperatures outside of the influences of convection will remain rather toasty in nature with highs in the upper 80s to low 90s expected across the area with the exception of low to mid 80s on Sunday and Monday due to cloud debris from nearby convection and the decaying frontal boundary. && .AVIATION(18Z TAFS)... Southwest winds 15-20 knots this afternoon with showers and potentially thunderstorms developing which may affect northern east coast sites this afternoon. VCTS for KPBI, KFXE and KFLL which have greatest chance for thunder and VCSH elsewhere through the afternoon. Light and variable winds this evening with fog development possible at KAPF beginning around 06Z. VCSH for all sites beginning 18z with winds 8-12kts resuming southwesterly direction around 14Z. && .MARINE... A weak frontal boundary will stall over or just north of the coastal waters. A moderate southerly to southwesterly wind will prevail today with decreasing surface winds and Improving marine conditions. Shower and thunderstorm chances will remain with us through the upcoming weekend. && .BEACHES... High risk of rip currents will continue over the Palm beaches through this evening. A moderate risk of rip currents will remain in place for the beaches of Broward and Miami Dade County. As winds turn more southwesterly, the risk of rip currents will gradually diminish across the area this weekend. && .PRELIMINARY POINT TEMPS/POPS... Miami 73 87 72 87 / 10 50 40 60 West Kendall 71 89 70 89 / 10 40 40 50 Opa-Locka 72 88 70 87 / 20 50 50 60 Homestead 72 87 70 87 / 10 30 30 50 Fort Lauderdale 73 86 71 85 / 20 60 50 70 N Ft Lauderdale 73 86 71 84 / 20 60 50 70 Pembroke Pines 72 87 70 87 / 20 60 50 70 West Palm Beach 71 86 70 83 / 30 70 60 70 Boca Raton 72 86 70 85 / 30 70 60 70 Naples 73 87 71 84 / 10 40 40 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168. AM...None. GM...None. && Tonight/Saturday and Aviation/Marine...Hadi Saturday Night through Friday...Hadi Visit us at weather.gov/miami Follow us on Facebook and Twitter at: www.facebook.com/nwsmiami www.twitter.com/nwsmiami
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 909 AM EDT Fri Apr 1 2022 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 020715- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 909 AM EDT Fri Apr 1 2022 ...Scattered Strong Thunderstorms Lake Okeechobee Region... ...High Risk of Rip Currents Palm Beaches... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: Scattered thunderstorms will develop over portions of South Florida this afternoon. The greatest chances for thunderstorms will be over the Lake Okeechobee region where some could become strong to severe containing heavy downpours, gusty winds, and small hail. Hail: The strongest thunderstorms could contain hail up to the size of quarters over the Lake Okeechobee region. Wind: The strongest thunderstorms could contain wind gusts up to 60 mph over the Lake Okeechobee region. Waterspouts: An isolated waterspout cannot be ruled over the local waters today with the strongest thunderstorms. Rip Currents: There is a high risk of rip currents across the Palm Beaches today. There is a moderate risk of rip currents across the beaches of Broward and Miami Dade County. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Shower and thunderstorm chances will continue through the weekend as a cold front approaches the region. Some of these storms could be strong to severe, with the greatest threat of strong to severe storms being over the northern half of our area. The primary impacts from any strong to severe storms will be frequent lightning strikes, gusty winds, small hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however, individual spotters are encouraged to report high winds, hail, and flooding to the National Weather Service Forecast Office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
The Miami radar (KAMX), 90 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
1 funnel cloud. Local standard time, as filed.
A trained spotter reported a funnel cloud near Glades Road and US 1 in Boca Raton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020790.